logoThe People's Perspective on Medicine

Can Statins Make You Stupid?

Many cardiologists believe statins are so safe they should be sold over the counter. But can they cause brain fog? This reader says statins make you stupid.
Can Statins Make You Stupid?

One of the more controversial issues related to statin therapy has to do with a side effect commonly referred to as cognitive dysfunction. Some people call this brain fog. The CDC describes it this way: “Cognitive impairment is when a person has trouble remembering, learning new things, concentrating, or making decisions that affect their everyday life.” This reader says that statins make you stupid. At least they made him “stupid.” 

Atorvastatin and Cognitive Dysfunction:

Q. My doctor started me on atorvastatin in 2006 because my cholesterol was hovering around 200. I am a data analyst, and by the end of the second week, nothing on my computer screen made any sense. For example, I couldn’t hold a thought about programming long enough to trace a formula back to source data.

I couldn’t work, so I couldn’t possibly stay on the statin. I don’t think I had any of the other side effects, but I was so distressed about all of a sudden becoming “stupid,” I might not have noticed.

My cholesterol did go down, but I coped better when it was higher. It only took a couple of days before I started to come out of the brain fog.

A. Whether cognitive impairment is a side effect of statins is a very controversial question.

An analysis in Nature Reviews. Cardiology (Dec. 2018) concluded that the evidence overall:

“does not indicate an association between statin use and cognitive dysfunction.” 

According to the official prescribing information, though:

“There have been rare postmarketing reports of cognitive impairment (e.g., memory loss, forgetfulness, amnesia, memory impairment, confusion) associated with statin use.”

Other Readers Say Statins Make You Stupid:

Katy experienced brain fog on simvastatin:

“Simvastatin wrecked my cognitive ability, causing memory loss, an inability to process or remember numbers. I also experienced brief episodes of lost time. It scared the hell out of me, given that my mother came down with early dementia. I am in my early 60’s now.

“I discontinued the medication about a month ago after getting my doctor’s okay. It’s gotten a little better, but I am still experiencing some pretty severe side effects. It scares me. I’m going to screw up big time on my job if I can’t find a way to get my memory and full cognitive ability back soon.”

Patty had concerns about her brain while taking a different statin:

“I finally stopped rosuvastatin after many years of statin use. For the first time in a long time, I feel more clearheaded than I have for years. My fasting blood sugar has been steadily rising for the past several years, and then I read about the link to type 2 diabetes and statin use. That mobilized me.”

Winnifred is afraid statins make you stupid, or more specifically, made her stupid:

“I have been on atorvastatin for six weeks. My job entails acute attention to detail, as I assist individuals in completing applications for Medicare plans. These enrollments are also contracts. They must be accurate in all aspects.

“My work has always been exemplary. However, for the past month and a half, I have made several mistakes a week–mistakes of which I was unaware and did not catch on review of applications. I have felt increasingly incompetent and inadequate and have been considering quitting my job, attributing the issue to my aging brain. (I am 65.)

“It struck me today that this problem began occurring since I started taking atorvastatin. In conversation with my husband, he acknowledged that he has noticed a difference in my functioning. Though he says he could not put a finger on it, I have not been as sharp as he has always known me to be. He attributed it to getting older but noted the onset was relatively acute.

“How have I felt? Perhaps a little fuzzy and definitely not sharp! At this point, I am stopping this drug. I go to see my doctor tomorrow to let her know. I should also say that I am rather medication-sensitive, and my mother was acutely so. I hope I can recover my brain.”

Here is Pat’s story about statins and brain fog:

“Ten years ago I took simvastatin when I found my cholesterol had spiked for some unknown reason. Around a year later, at a meeting, my brain was so fogged I could not make a sentence and could not come up with common words to express myself.

“I shut up and went home to research what was happening. I was seeking information about the possible effects of statins on brain function. Simvastatin was listed as one in the category of most affecting memory. I changed to pravastatin and my cognitive function seemed to be better.

“Then I got my cholesterol back into control and went off all statins. My brain seemed to return to normal for a 65+ year old. In my mind the statins were the cause of my brain fog and memory problems. They also caused me muscle pain. I do not care what the drug companies say, I know these are real side effects of statins.”

To learn more about statin side effects in general and cognitive problems in particular, you may wish to read our book, Top Screwups. It is available in the bookstore at PeoplesPharmacy.com.

Do Statins Make You Stupid?

Share your own experience with statins in the comment section below. Have you taken statins without any signs of cognitive dysfunction? If so, please let us know. If you have noticed brain fog or any other symptom relating to brain function we would like to hear from you as well. And never stop any medicine without discussing the pros and cons with your physician! Some people have to take statins to prevent serious cardiovascular complications.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4.6- 66 ratings
About the Author
Joe Graedon is a pharmacologist who has dedicated his career to making drug information understandable to consumers. His best-selling book, The People’s Pharmacy, was published in 1976 and led to a syndicated newspaper column, syndicated public radio show and web site. In 2006, Long Island University awarded him an honorary doctorate as “one of the country's leading drug experts for the consumer.” .
Top Screwups Doctors Make and How to Avoid Them
$15.00

It is a well-kept secret, but harm from health care is a leading cause of death in this country. Get practical suggestions to protect yourself and loved ones from medical mistakes & drug disasters.

Top Screwups Doctors Make and How to Avoid Them
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.